Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 110, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 12, 2015, 5:29 PM CDT for Beltrami County, Lake of the Woods County, Roseau County, Minnesota. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2015, 5:29 PM CDT (22:29 UTC)
- Expired
- Aug 12, 2015, 6:17 PM CDT
- In force
- 48 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 2.75 in
- Wind
- 60.0 mph
Counties Beltrami County, MN, Lake of the Woods County, MN, Roseau County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 177 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 5:30 PM CDT | HAIL 3 | 6 W Roseau, MN | RULER MEASURED 3.5 INCH HAIL |
| Aug 12, 5:30 PM CDT | HAIL 4 | 6 W Roseau, MN | RULER MEASURED 3.5 INCH HAIL |
| Aug 12, 5:45 PM CDT | HAIL 1.75 | Roseau, MN | A MIX OF QUARTER TO GOLF BALL SIZED HAIL, |
| Aug 12, 5:55 PM CDT | HAIL 1 | 4 Se Roseau, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 3:33 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -386 J/kg
- Mixed-layer LCL
- 1826 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
562
WUUS53 KFGF 122229
SVRFGF
MNC007-077-135-122330-
/O.NEW.KFGF.SV.W.0110.150812T2229Z-150812T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
529 PM CDT WED AUG 12 2015
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...
SOUTHEASTERN ROSEAU COUNTY IN NORTHWESTERN MINNESOTA...
WESTERN LAKE OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA...
* UNTIL 630 PM CDT
* AT 528 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FOX...OR
NEAR ROSEAU...MOVING SOUTHEAST AT 35 MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...BASEBALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED.
EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO
ROOFS...SIDING AND VEHICLES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
ROSEAU AROUND 530 PM CDT.
MALUNG AROUND 535 PM CDT.
WANNASKA AROUND 545 PM CDT.
PENCER AND TORFIN AROUND 550 PM CDT.
CASPERSON AROUND 555 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4860 9520 4841 9550 4848 9560 4854 9560
4854 9569 4877 9602 4890 9582
TIME...MOT...LOC 2228Z 311DEG 31KT 4880 9584
HAIL...2.75IN
WIND...60MPH
$$
VOELKER3 follow-up statements
277
WWUS53 KFGF 122251
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
551 PM CDT WED AUG 12 2015
MNC007-077-135-122330-
/O.CON.KFGF.SV.W.0110.000000T0000Z-150812T2330Z/
BELTRAMI MN-ROSEAU MN-LAKE OF THE WOODS MN-
551 PM CDT WED AUG 12 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN BELTRAMI...SOUTHEASTERN ROSEAU AND WESTERN LAKE OF
THE WOODS COUNTIES...
AT 550 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MALUNG...OR 7
MILES SOUTHEAST OF ROSEAU...MOVING SOUTHEAST AT 50 MPH. AT 550 PM
CDT GOLF BALL SIZED HAIL WAS REPORTED BY A SPOTTER IN ROSEAU.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THIS SEVERE STORM WILL BE NEAR...
HAYES LAKE STATE PARK AROUND 600 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4860 9520 4841 9550 4848 9560 4854 9560
4854 9569 4877 9602 4890 9582
TIME...MOT...LOC 2250Z 304DEG 43KT 4876 9567
HAIL...1.25IN
WIND...60MPH
$$
VOELKER083
WWUS53 KFGF 122303
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
603 PM CDT WED AUG 12 2015
MNC007-077-135-122330-
/O.CON.KFGF.SV.W.0110.000000T0000Z-150812T2330Z/
BELTRAMI MN-ROSEAU MN-LAKE OF THE WOODS MN-
603 PM CDT WED AUG 12 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN BELTRAMI...SOUTHEASTERN ROSEAU AND WESTERN LAKE OF
THE WOODS COUNTIES...
AT 602 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PENCER...OR 14
MILES SOUTHEAST OF ROSEAU...MOVING SOUTHEAST AT 35 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
THIS SEVERE STORM WILL BE NEAR...
HAYES LAKE STATE PARK AROUND 605 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4860 9520 4841 9550 4848 9560 4854 9560
4854 9569 4860 9577 4883 9568
TIME...MOT...LOC 2302Z 311DEG 31KT 4869 9554
HAIL...1.75IN
WIND...60MPH
$$
VOELKER495
WWUS53 KFGF 122317
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
617 PM CDT WED AUG 12 2015
MNC007-077-135-122326-
/O.CAN.KFGF.SV.W.0110.000000T0000Z-150812T2330Z/
BELTRAMI MN-ROSEAU MN-LAKE OF THE WOODS MN-
617 PM CDT WED AUG 12 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BELTRAMI...
SOUTHEASTERN ROSEAU AND WESTERN LAKE OF THE WOODS COUNTIES IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHWESTERN MINNESOTA.
LAT...LON 4860 9520 4841 9550 4848 9560 4854 9560
4854 9569 4860 9577 4883 9568
TIME...MOT...LOC 2314Z 311DEG 31KT 4726 9508
$$
VOELKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:35 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 12, 2:35 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 235 PM CDT WED AUG 12 2015 .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 235 PM CDT WED AUG 12 2015 ELEVATED STORMS CONTINUE TO SLOWLY APPROACH AND CROSS THE INTERNATIONAL BORDER...BUT REMAIN WEAK (THIS LIKELY DUE TO STRONG CAP STILL IN PLACE). THIS ACTIVITY HAS SIGNIFICANTLY REDUCED SEVERE POTENTIAL NEAR THE INTERNATIONAL BORDER (WHERE CLOUDS HAVE KEPT TEMPS COOLER)...BUT JUST SOUTH OF THIS AREA MLCAPE HAS BECOME STRONG. AS LOW-LEVEL TROUGH APPROACHES TOWARD 00Z WHEN THE CAP IS WEAKEST...ANTICIPATE ACTIVITY TO BECOME MORE SFC BASED AND STRENGTHEN. WILL EXPAND T+ INTO THE RED RIVER VALLEY GIVEN LATEST TRENDS (WITH MAIN THREAT ALONG AND EAST OF THE VALLEY). STILL THINKING AN AREA OF STORMS MOVING FROM NORTH TO SOUTH (ISOLD TO SCATTERED) WITH DAMAGING WIND GUSTS THE MAIN THREAT (AND POSSIBLY HAIL) GIVEN THE ENVIRONMENT (AS DISCUSSED IN THE LATEST SPC SWOMCD). WARM AIRMASS REMAINS ACROSS THE REGION WITH TEMPERATURES CONTINUING WELL ABOVE NORMAL VALUES. HEAT INDEX VALUES MAY BRIEFLY APPROACH 100F DURING THE AFTERNOON HOURS...BUT NOT LONG ENOUGH TO WARRANT A HEAT ADVISORY. AFTER THIS EVENING...ALTHOUGH ANY WEAK DISTURBANCE COULD PRODUCE A THUNDERSTORM...FORCING SHOULD BE RATHER WEAK AND NOT ENOUGH TO OVERCOME CAPPING. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 235 PM CDT WED AUG 12 2015 FRIDAY-SATURDAY...MUCH OF THIS PERIOD WILL REMAIN UNDER SIMILAR CONDITIONS AS THURSDAY...EXCEPT WITH BUILDING HEIGHTS ALOFT. THE CHANCE FOR ANY PRECIP UNDER THIS PATTERN IS VERY LOW. HOT TEMPERATURES WILL CONTINUE. THE ADVERTISED COLD FRONT WILL APPROACH THE REGION DURING THE AFTERNOON HOURS. SATURDAY EVENING-WEDNESDAY...MODELS IN DECENT AGREEMENT WITH LONG TERM MODELS BRING A FRONT ASSOCIATED WITH A CANADIAN SFC LOW ACROSS THE DAKOTAS SAT NIGHT INTO SUN...GIVING REGION A CHANCE FOR STRONG TSTMS IF FROPA TRANSITS DURING PEAK HEATING. SW FLOW THEN BECOMES MORE NW AS CANADIAN RIDGE SETS UP...KEEPING FIRST HALF OF NEXT WEEK DRY BEFORE ANOTHER SYSTEM MOVES ACROSS MID WEEK...BRINGING MORE CHANCES FOR SHOWERS AND TSTMS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1251 PM CDT WED AUG 12 2015 VFR CONDS THIS AFTERNOON WITH SOUTHEASTERLY WINDS TURNING SOUTHERLY THIS EVENING AND VARIABLE BY TOMORROW MORNING AS HIGH PRESSURE MOVES INTO WRN ND. ISOLD TSTMS POSSIBLE IN W CNTRL AND NW MN...HOWEVER NOT ENOUGH CONFIDENCE AT SPECIFIC SITES TO ADD TS...WILL KEEP MENTION OF CB ONLY IN TAFS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...TG LONG TERM...TG/SPEICHER AVIATION...SPEICHER
Hazardous weather outlook, Aug 12, 8:41 AM CDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 841 AM CDT WED AUG 12 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-130930- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 841 AM CDT WED AUG 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THE EVENING...WITH A SLIGHT RISK OF SEVERE STORMS OVER PARTS OF NORTHEASTERN NORTH DAKOTA INTO NORTHWESTERN MINNESOTA. THE MAIN THREATS ARE HAIL GREATER THAN 1 INCH IN DIAMETER AND DAMAGING WIND GUSTS. HEAT INDICES COULD REACH THE MID TO UPPER 90S FOR A SHORT TIME THIS AFTERNOON MAINLY ALONG AND WEST OF THE RED RIVER VALLEY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW SHOWERS OR THUNDERSTORMS ARE POSSIBLE OVER PARTS OF EASTERN NORTH DAKOTA ON THURSDAY...WITH HIGHER CHANCES OVER THE REGION LATER SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JAM
In the hours before
Special weather statement, Aug 12, 2:42 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 242 PM CDT WED AUG 12 2015 MNZ004-005-007-008-122045- ROSEAU MN-WEST MARSHALL MN-EAST MARSHALL MN-KITTSON MN- 242 PM CDT WED AUG 12 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KITTSON...NORTH CENTRAL MARSHALL AND SOUTHWESTERN ROSEAU COUNTIES UNTIL 345 PM CDT... AT 242 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KARLSTAD...OR 34 MILES NORTH OF THIEF RIVER FALLS...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... STRATHCONA AROUND 320 PM CDT. GREENBUSH AROUND 325 PM CDT. LAT...LON 4877 9592 4850 9586 4848 9653 4866 9657 TIME...MOT...LOC 1942Z 261DEG 16KT 4859 9645 SPEICHER
Local storm report, Aug 12, 3:51 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
351 PM CDT WED AUG 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL 6 NW KARLSTAD 48.64N 96.61W
08/12/2015 E0.88 INCH KITTSON MN PUBLIC
REPORTED NEAR THE INTERSECTION OF COUNTY ROAD 7 AND STATE
HIGHWAY 11
&&
GGUSTLocal storm report, Aug 12, 4:18 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
418 PM CDT WED AUG 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL 10 NE MIDDLE RIVER 48.54N 96.01W
08/12/2015 E1.00 INCH MARSHALL MN PUBLIC
TIME ESTIMATED BY RADAR
&&
KNUTSVIGLocal storm report, Aug 12, 5:04 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
504 PM CDT WED AUG 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 5 WSW PINECREEK 48.95N 96.04W
08/12/2015 E1.75 INCH ROSEAU MN TRAINED SPOTTER
&&
KNUTSVIGLocal storm report, Aug 12, 5:24 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
524 PM CDT WED AUG 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL FOX 48.84N 95.90W
08/12/2015 E1.75 INCH ROSEAU MN TRAINED SPOTTER
&&
KNUTSVIGLocal storm report, Aug 12, 5:29 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
529 PM CDT WED AUG 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL FOX 48.84N 95.90W
08/12/2015 E2.75 INCH ROSEAU MN TRAINED SPOTTER
&&
KNUTSVIGThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 2:42 PM CDT | Special Weather Statement | FGF | Marshall | 63 min |
| Aug 12, 2:57 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 63 min |
| Aug 12, 3:56 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Marshall, Pennington, Roseau | 64 min |
| Aug 12, 4:30 PM CDT | Severe Thunderstorm Warning | FGF | Roseau | 60 min |
| Aug 12, 4:56 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Pennington | 51 min |
| Aug 12, 5:13 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Polk | 47 min |
| Aug 12, 5:46 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard, Mahnomen | 59 min |
| Aug 12, 6:33 PM CDT | Severe Thunderstorm Warning | FGF | Hubbard, Wadena | 57 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.